If this article sounds similar to a recent experience that you or a loved one have suffered from, please don't hesitate to contact us online or call 859-578-4444 to schedule a free consultation!\r\n\r\nAttorney Ronald E. Johnson of\u00a0Schachter & Hendy\u00a0concentrates on legal issues regarding defective medical devices.\u00a0 According to the website,\u00a0\u00a0About.com\u00a0abuse of the Fentanyl pain patch can be dangerous, and has killed 115 people in Florida.\u00a0 According to this website, drug abusers are using the slow-release form of the painkiller to get a quick high.\u00a0 The University of Florida (UF) researchers are warning against this trend because it's causing an overdose of the drug fentanyl which is 100 times more potent than morphine.\r\nThe patch is usually used to treat postoperative pain or chronic pain conditions.\u00a0 The study's lead researcher is Bruce Goldberger, Ph.D., director of toxicology and an associate professor in the departments of pathology, immunology and laboratory medicine and psychiatry in UF's College of Medicine.\u00a0 Dr. Goldberger says addicts are using the patch incorrectly.\u00a0 Used correctly, the patch transfers a controlled dose of fentanyl through the skin into the bloodstream over the course of a few days.\u00a0 By misusing the patch, the intensity has caused 115 deaths, according to records of the Florida Department of Law Enforcement.\u00a0 The study was presented at the 2005 annual meeting of the College on Problems of Drug Dependence.\r\nAccording to the study, people who died from overdosing on the drug were able to easily remove the full dose of fentanyl from the patch and take the entire three-day amount at once, either by injecting, ingesting or smoking it.\u00a0 In some cases, people sought a state of euphoria by applying multiple patches simultaneously and these people died.\r\nGoldberger's team, which includes Mark Gold, M.D., a distinguished professor with UF's McKnight Brain Institute and chief of the division of addiction medicine, has been focused on the use and abuse of prescription drugs. In the past few years his team has seen increased abuse of methadone, and now fentanyl.\u00a0 Goldberger said it is important for doctors to inform the patient about this possibility when they prescribe the patch.\r\nThe\u00a0Federal Food and Drug Administration\u00a0(FDA) says that Fentanyl skin patches are useful to provide pain relief for patients with chronic pain, but that health care providers and patients should be aware that deaths and serious problems have resulted from overdoses related to the misuse of the drug.\r\nThe\u00a0FDA\u00a0is investigating deaths and overdoses that have occurred with both brand-name and generic fentanyl patches. The brand Duragesic (fentanyl transdermal system), manufactured by Janssen L.P. of Titusville, N.J., was approved by the\u00a0FDA\u00a0in 1990. A generic version, manufactured by Mylan Laboratories Inc. of Canonsburg, Pa., was approved in 2005.\r\nIn July 2005, the\u00a0FDA\u00a0issued a public health advisory on the fentanyl patch.\u00a0 The\u00a0 advisory focuses on improving education about the signs of an overdose, proper patch application, drug interactions, proper storage and disposal of the patch, and safeguards for children.\r\nThe\u00a0FDA\u00a0warns that the powerful pain-relieving properties of all opiates are countered by significant risks of depressed breathing that can cause unexpected death. Signs of an overdose include trouble breathing or shallow breathing, extreme sleepiness or sedation, an inability to walk or talk normally, and feeling faint, dizzy, and confused. People who experience these symptoms should seek emergency medical attention. Removing the patch won't reverse the problem; the drug is still absorbed into the body for more than 17 hours after the patch is removed.\r\nFentanyl patches should be stored in a secure place and kept out of reach of children. According to Duragesic's labeling, patches should be disposed of by folding the adhesive side of the patch together so that it sticks to itself. The patch should then be flushed down the toilet immediately upon removal.\r\nTo report adverse events related to fentanyl patch products, contact the FDA's MedWatch program at\u00a0https:\/\/www.accessdata.fda.gov\/scripts\/medwatch\/\u00a0or call (800) FDA-1088. Fax reports to (800) FDA-0178.